My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Are there side effects from taking too much Pepto-Bismol?

 

Answers From Experts & Organizations (1)

Pharmacology
American Pharmacists Association
239 Answers
4,510 Helpful Votes
20 Followers
A.

The most common side effect with taking too much Pepto-Bismol is the temporary and harmless black darkening of the tongue and stools. This can subside and is caused by a reaction to sulfa in the mouth.

However, there are more serious side effects with toxic levels of Pepto-Bismol, such as severe allergic reactions (rash, hive, itching, difficulty breathing, tightness in chest, swelling of the mouth, face, lips, or tongue), fever, hearing loss, nausea, ringing in the ears, severe constipation, and vomiting.

If any of these symptoms do occur, stop taking the medication and consult your health care professional.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

75 of 86 found this helpful
Read the Original Article: Heartburn and Indigestion